Kansas, 2015

Hail in Kansas, May 6, 2015

May 6, 2015 · NWS DDC · 6 events in 5 counties and zones

A couple of thunderstorms reached severe limits during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms reached severe limits during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 1:39 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 6, 1:39 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT WED MAY 6 2015

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 157 PM CDT WED MAY 6 2015

A SHORTWAVE TROUGH WILL CONTINUE TO MOVE NORTHEASTWARD INTO NEBRASKA
TONIGHT. A DRYLINE WILL FORM LATE THIS AFTERNOON AND RUN FROM NEAR
WAKEENEY TO DODGE CITY AND COLDWATER AND EAST. SEVERE THUNDERSTORMS
ARE EXPECTED TO FORM MAINLY ALONG AND EAST OF THE DRYLINE INTO
THE EVENING. ENOUGH LOW LEVEL SHEAR AND CAPE WILL BE AVAILABLE FOR
ROTATING SUPERCELLS AND ISOLATED TORNADOES. THE HIGHEST CAPE WILL
RUN FROM ST. JOHN TO MEDICINE LODGE WITH THE BEST CHANCES FOR
TORNADOES. A MITIGATING FACTOR FOR TORNADOES ARE THE LACK OF
STRONG UPPER LEVEL WINDS. HOWEVER WITH SUCH STRONG LOW TO MID
LEVEL SHEAR A FEW TORNADOES CANNOT BE RULED OUT. THEY MAY NOT LAST
VERY LONG AS THE STORM COLLAPSES ON ITSELF DUE TO THE WEAKNESS IN
THE UPPER WINDS. THE SEVERE STORMS SHOULD MOVE OUT OF THE AREA
AFTER 7 TO 8 PM. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE
GENERALLY NORTH OF DODGE CITY TONIGHT AS A WEAK COOL FRONT MOVES
INTO FAR WESTERN KANSAS LATE. LOW TONIGHT WILL BE AROUND 60 EAST
OF DODGE CITY AND LOW TO MID 50S TO THE WEST.

FOR THURSDAY, A FRONTAL BOUNDARY WILL LIFT BACK INTO SOUTHWESTERN
KANSAS AS LOW PRESSURE REFORMS IN COLORADO. GOOD MOISTURE WILL
RETURN ALSO. THE SHEAR PROFILE WILL NOT BE AS STRONG AS TODAY,
HOWEVER WITH CAPES FORECAST AROUND 2000 J/KG, SEVERE STORMS WITH
LARGE HAIL ARE POSSIBLE BY LATER IN THE AFTERNOON AND EVENING. THE
BEST AREAS WILL BE ALONG AND SOUTH OF A WARM FRONT FROM JUST SOUTH
OF HAYS TO GARDEN CITY AND SOUTH TO THE OKLAHOMA BORDER. HIGHS WILL
BE IN THE 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 206 PM CDT WED MAY 6 2015

AN UPPER LEVEL LOW WILL PROGRESS FROM SOUTHERN CALIFORNIA FRIDAY
TO EASTERN COLORADO BY SATURDAY EVENING. A COLD FRONT WILL SAG
SOUTH INTO WESTERN KANSAS BY THURSDAY NIGHT AND FRIDAY. LOW LEVEL
MOISTURE WILL STILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS
EXCEPT FOR ALONG THE COLORADO BORDER. THIS WILL LEAD TO CONTINUED
CHANCES OF THUNDERSTORMS, SOME OF WHICH COULD BE SEVERE WITH LARGE
HAIL AND POSSIBLY EVEN A FEW TORNADOES IN THE AFTERNOON AND
EVENING. AS THE UPPER LEVEL SYSTEM APPROACHES SATURDAY, THE
VERTICAL WIND SHEAR PROFILE WILL INCREASE AND THE LOW LEVEL
MOISTURE WILL EXPAND EVEN INTO FAR WESTERN KANSAS. SEVERE STORM
CHANCES WILL DEPEND ON THE EXTENT OF CONVECTIVE OUTFLOW AND
AIRMASS RECOVERY FROM PRIOR CONVECTION. GIVEN THE STRONG DYNAMICS
AHEAD OF THE UPPER TROUGH, NUMEROUS THUNDERSTORMS ARE LIKELY, SOME
SEVERE. TEMPERATURES WILL BE FAIRLY WARM UNTIL THE COLD FRONT
PASSES SATURDAY NIGHT. MUCH COOLER AIR CAN BE EXPECTED BY SUNDAY
AND SUNDAY NIGHT. IN FACT, NEAR FREEZING TEMPERATURES ARE POSSIBLE
AS FAR EAST AS DODGE CITY BY MONDAY MORNING AND MAYBE TUESDAY
MORNING AS WELL, WITH BELOW FREEZING TEMPERATURES CLOSER TO THE
COLORADO BORDER. WITH SURFACE HIGH PRESSURE AND DRY AIR BUILDING
INTO WESTERN KANSAS THROUGH TUESDAY, PRECIPITATION IS NOT
EXPECTED. THERE ARE SMALL CHANCES FOR THUNDERSTORMS MID TO LATE
NEXT WEEK AS THE MID TO HIGH LEVEL FLOW BECOMES MORE ZONAL, ALONG
WITH LEE TROUGHING, SOUTHERLY WINDS, AND INCREASING LOW LEVEL
MOISTURE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1245 PM CDT WED MAY 6 2015

A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL RESULT IN SOUTH
WINDS THROUGH THE PERIOD, WITH THE STRONGEST WINDS WITH DAYTIME
HEATING. ISOLATED THUNDERSTORMS MAY AFFECT KHYS BETWEEN 20Z AND
01Z AS THUNDERSTORMS DEVELOP ALONG A DRYLINE AND MOVE EAST. IFR
CIGS ARE EXPECTED TO DEVELOP AT KDDC AFTER 08Z AS LOW LEVEL
MOISTURE EDGES WESTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  80  58  75 /  20  40  60  50
GCK  53  79  55  70 /  20  30  40  40
EHA  51  79  52  73 /  10  30  30  30
LBL  54  81  57  76 /  10  40  50  40
HYS  58  78  54  69 /  50  40  70  50
P28  64  80  61  80 /  40  40  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, May 6, 10:48 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT WED MAY 6 2015

KSZ030-031-043>046-061>066-074>081-084>090-071700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1148 AM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON INTO THIS
EVENING, MAINLY EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 6, 1:16 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 6 2015

KSZ030-031-046-062015-
ELLIS KS-TREGO KS-RUSH KS-
216 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTH
CENTRAL RUSH AND ELLIS COUNTIES UNTIL 315 PM CDT...

AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF ANTONINO...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...RIGA...
YOCEMENTO...MUNJOR...TOULON...ANTONINO...EMMERAM AND PFEIFER.

LAT...LON 3875 9904 3870 9912 3870 9975 3913 9958
      3913 9904
TIME...MOT...LOC 1916Z 235DEG 44KT 3881 9951

RUSSELL
Special weather statement, May 6, 3:08 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED MAY 6 2015

KSZ061-074-062200-
HAMILTON KS-STANTON KS-
408 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHERN
STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

AT 407 PM CDT /307 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 17 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND JOHNSON CITY.

LAT...LON 3792 10204 3812 10157 3758 10155 3757 10204
TIME...MOT...LOC 2107Z 235DEG 29KT 3779 10198

RUSSELL

The radar

The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kiowa

When
May 6, 3:38 PM CST
Where
Kiowa County, 2.82 mi N of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -99.070

Hail, Pratt

When
May 6, 4:24 PM CST
Where
Pratt County, 3.82 mi E of Byers
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -98.800

Hail, Stafford

When
May 6, 4:30 PM CST
Where
Stafford County, 6.43 mi SW of Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -98.770

Hail, Stafford

When
May 6, 4:31 PM CST
Where
Stafford County, 6.43 mi SW of Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -98.770

Hail, Stanton

When
May 6, 4:35 PM CST
Where
Stanton County, Johnson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.570, -101.750

Hail, Scott

When
May 6, 5:43 PM CST
Where
Scott County, 4.39 mi E of Shallow Water
Measured
0.75 in hail
Reported by
Public
Coordinates
38.370, -100.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583302, 583303, 583304, 583306, 583307, 583308.